Taking glucocorticoids such as prednisone may increase your risk of developing glucocorticoid-induced osteoporosis. Diet and exercise decrease your risk, but some people may also need to reduce their dosage or change medications.
Glucocorticoids are a type of medication used to decrease inflammation in your body and treat certain autoimmune diseases. In particular, they’re used to treat rheumatic disorders such as rheumatoid arthritis and lung conditions such as asthma.
Here, we’ll go over everything you need to know about glucocorticoid-induced osteoporosis, including how common it is, what its symptoms are, how it can be treated, and what the outlook looks like for people who receive a diagnosis of this condition.
Glucocorticoids are a kind of corticosteroid. Examples of glucocorticoids include:
These medications can be very effective in treating inflammation and autoimmune conditions, but they also increase your risk of osteoporosis, a condition characterized by weak, brittle bones, and bone fractures.
When glucocorticoids cause osteoporosis, it’s called glucocorticoid-induced osteoporosis.
Glucocorticoid-induced osteoporosis is the most common trigger of medication-induced osteoporosis. Among people taking glucocorticoids, between
Symptoms of glucocorticoid-induced osteoporosis can begin to occur rapidly within 6 months or less after beginning treatment with a glucocorticoid medication. People will experience bone loss and bone weakness and will be more prone to bone fractures.
Symptoms of glucocorticoid-induced osteoporosis may resemble symptoms of osteoporosis in general. Early on, you may not have any symptoms, or you may experience back or neck pain. As the condition progresses, you may become shorter and develop poor posture, including a forward-curving spine.
If you have glucocorticoid-induced osteoporosis, you’ll need to work with your healthcare team to figure out how to handle your medication. This
You and your team will do a cost-benefit analysis to figure out the best path forward.
According to the Arthritis Foundation, it’s recommended that anyone taking glucocorticoid adopt healthy exercise and nutritional habits, such as:
- doing weight bearing or resistance training on a daily basis to keep bones healthy and strong
- taking 1,000–1,200 milligrams (mg) of calcium daily
- taking 600–800 international units (IU) of vitamin D daily
- eating a wholesome diet
- maintaining a weight that’s healthy for you
- giving up smoking
- restricting alcohol intake
There are certain medications a physician might recommend that can lower your chances of developing osteoporosis while taking glucocorticoids. These may include:
- oral bisphosphonate
- intravenous (IV) bisphosphonate
- subcutaneous teriparatide
- subcutaneous denosumab
Rapid bone loss can occur within the first few months of taking a glucocorticoid, and continuing at the same dosage for a year or longer can cause continued bone loss and more severe symptoms.
Glucocorticoids cause bone damage in several ways:
- they increase bone reabsorption
- they lower bone vascularization (blood vessel growth)
- they lower bone formation
Research has found that glucocorticoids that are taken by mouth are more likely to cause glucocorticoid-induced osteoporosis than others. For example, does of oral prednisone as low as
Anyone who takes glucocorticoids for more than a few months is at increased risk of developing osteoporosis. But certain individuals may be at increased risk. Risk factors include:
- advanced age
- assigned female at birth
- experiencing early menopause
- white race
- having a low weight or body mass index (BMI)
- history of weak bones
- family history of hip fractures
- history of rheumatoid arthritis
- low calcium or vitamin D
- frequent alcohol consumption
- low estrogen or estrogen deficiency
- mobility issues
Osteoporosis may not have significant impacts in the very early stages, but it will quickly lead to bone loss, which puts you at an increased risk of a bone fracture. Additionally, untreated osteoporosis can lead to chronic pain, disability, and death.
Anyone taking glucocorticoids for more than 3 months, even at a dose of 2.5 mg a day or more, is at increased risk of developing osteoporosis. However, early diagnosis and treatment can help prevent the more serious complications of the condition.
If you’re on glucocorticoids, you can test early for osteoporosis. Early testing can help you reduce your risk of developing complications of osteoporosis by following healthful practices such as getting daily exercise, eating a balanced diet, quitting smoking, and incorporating fall prevention strategies.
For some people, it may be necessary to stop taking glucocorticoids in order to stop the progression of osteoporosis.
If you’re taking glucocorticoids for an extended period, you should consider talking with a healthcare professional about early testing for osteoporosis. This is one of the ways to help prevent complications.
Testing for glucocorticoid-induced osteoporosis usually involves a bone mineral density test, which uses dual-energy X-ray absorptiometry scans. These are simple and pain-free tests that require you to lie on a table and get scanned. However, doctors recommend that you avoid mineral density tests if you’re pregnant.
A doctor may also complete the Fracture Risk Assessment Tool. This questionnaire helps determine your risk of having a bone fracture within the next 10 years. A higher score means you have a higher risk of having a fracture.
Do children get glucocorticoid-induced osteoporosis?
Children taking glucocorticoids usually don’t experience glucocorticoid-induced osteoporosis but may have an increased risk of fractures as they get older.
When does bone density return to normal after stopping a glucocorticoid steroid?
If you stop taking a glucocorticoid, bone mineral density will soon return to baseline levels, but you may still be at risk of a fracture for up to a year.
Glucocorticoid-induced osteoporosis is a serious concern for people taking glucocorticoids for 3 months or more. But there’s hope.
Early testing for osteoporosis can help you identify the condition in the early phases. Modifying your medication or choosing an alternative medication can decrease impacts. Increasing calcium, vitamin D, adding resistance training to your daily routine, and making other healthy lifestyle choices can also lower your risk.
It’s important to remain in close touch with a healthcare professional if you start taking a glucocorticoid on a regular basis.